MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7410-0001
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hiccups (1899)
Date of Event 03/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation confirms that the probable root cause of the balloon residing in the esophagus was likely due to the balloon failing to transit into the stomach during the administration.It is unclear what visualized indicator led the physician to determine that the balloon was in the stomach such that the physician continued to attempt balloon inflation.Additionally, the physician did not clearly understand the touch error screens and that the reported pressures were not appropriate to signal an inflated balloon.The system error (system error screen #403) occurred when the maximum allowed esophageal pressure check high errors was reached and only allowed the system to be shutdown.Per the dispenser log, the procedure complete screen never displayed during the course of the case.Thus, the balloon was never inflated in the esophagus and nor was a screen displayed to suggest that balloon inflation was complete.Based upon the navigation recording the touch system behaved appropriately and mitigated potential serious risk to the patient.However, it is presumed that the physician misunderstood the touch warnings and thought the balloon had been inflated.Therefore, the physician ejected the catheter from the uninflated balloon while it remained in the esophagus and incorrectly presumed the procedure was completed.Obalon's labeling and training addresses this type of event with instructions to identify that the balloon is in the stomach prior to balloon inflation and to refer to troubleshooting if an error screen is displayed.Warning: if the pressure is unstable at the completion of inflation or the final balloon pressure is less than 12.2 kpa, an unstable pressure error screen (troubleshooting code #007) or pressure instability error screen (troubleshooting code #008) will be displayed.Go to the troubleshooting section for further instructions.If the esophageal pressure check high error screen (troubleshooting code #005) or the constrained space pressure check high error screen (troubleshooting code #006) appear during inflation, the capsule may be located in the esophagus or another constrained space.If the pressure is above 14.0 kpa then the capsule has not dissolved sufficiently or the balloon may be in the esophagus or a constrained space.The pre-pulse pressure or constrained space pressure value will be displayed adjacent to the error code in brackets.The pressure display at the top of the screen will decrease as the dispenser depressurizes the balloon.If the system error screen (variable troubleshooting codes) is displayed there may be a dispenser malfunction.If a system error screen appears during dispenser preparation (prior to balloon swallow), turn the dispenser off and on again.If the error appears again, do not continue to use the dispenser.If no new errors are observed, proceed with the balloon administration.If the system error is unrecoverable after restarting the dispenser, do not continue to use the dispenser.The balloon may not inflate correctly.Disconnect the catheter from the dispenser and power down the dispenser.Evacuate the balloon per the instructions on the esophageal transit difficulties section.Proceed to endoscopic removal.
 
Event or Problem Description
During an early endoscopic removal on (b)(6) 2020, an uninflated balloon and severe esophagitis with no bleeding were found in the lower third of the esophagus.There was circumferential ulceration and the balloon was successfully removed by endoscopy.The removed balloon was discarded and not returned to obalon for investigation.The patient was admitted to the hospital for ongoing care and discharged the next day.The patient had this first and only balloon administered on (b)(6) 2020 using the navigation and touch dispenser system and reported symptoms of hiccups and dyspepsia to the prescribing physician after the balloon administration.The touch dispenser used during the administration and navigation recording of the administration were provided to obalon for investigation.The administration record from the site documented the final balloon pressure well below the labeled final balloon pressure per the instructions for use.During the investigation, the touch dispenser was returned for evaluation and the use case data was downloaded.The recorded data showed that esophageal pressure check high error was displayed four times and then the case was ended.Evacuation with the 60cc syringe ejector was not used.The data showed that the dispenser performed as intended due to detection in a constrained space.The navigation recording was also provided as part of the investigation.Throughout the entire case the capsule displayed vertically and there are zero visual indicators that the balloon capsule was in the stomach at any time.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad, ca
MDR Report Key9947486
Report Number3009256831-2020-00010
Device Sequence Number3131454
Product Code LTI
UDI-Device Identifier00859810006234
UDI-Public00859810006234
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2020
Device Model Number7410-0001
Device Lot Number190919401
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2020
Initial Report FDA Received Date04/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR
Patient Weight88